Maintenance therapy with CC-486 for acute myeloid leukaemia
Prof Andrew Wei - Monash University, Melbourne, Australia
I presented information on patients with acute myeloid leukaemia who currently receive intensive chemotherapy and achieve remission. However, the risk is that patients have a high chance of relapse. So maintenance therapies have been attempted in many trials in the past few decades but so far no trial has demonstrated improvement in overall survival with maintenance therapy.
We investigated the role of an oral hypomethylating agent called CC-486 which was delivered to patients in first remission within four months of achieving remission after intensive chemotherapy plus or minus consolidation therapy. This was an international research effort conducted by 148 sites in 23 countries around the world and a total of 472 patients were randomised on a one-to-one ratio to CC-486 or placebo. Treatment was continued until progression or death and the outcome of the study was overall survival as the primary endpoint.
This was in favour of CC-486 with an improved median survival from 15 to 25 months and the hazard ratio for this was 0.69, suggesting a 31% reduction in the risk of death, and this was highly statistically significant. There was also an improvement in relapse free survival with an improvement in relapse free survival from a median of 5 to 10 months and this was also statistically significant.
When we looked at different patient subgroups the benefit of CC-486 extended across different prognostic subsets of AML. Furthermore, there were approximately 40-50% of patients who were MRD positive at the commencement of therapy, as measured by flow cytometry.
Therefore, the positive results of this QUAZAR study suggest that CC-486 could potentially be considered as a new therapeutic standard for maintenance therapy in patients with AML aged 55 years and older.
In terms of the safety profile of CC-486, it was similar to what we experienced with injectable azacitidine. So the main adverse events include things like nausea, vomiting, diarrhoea and also neutropenia. Most of these adverse events occurred in the first couple of cycles of therapy and with adequate institution of supportive care these were minimised and generally of low grade. Neutropenia was generally transient and again of low grade and there were no treatment related deaths on study.